Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 95, NWS Detroit, MI

July 28, 2000Lapeer County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 28, 2000, 5:07 AM EDT for Lapeer County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2000, 5:07 AM EDT (09:07 UTC)
Expired
Jul 28, 2000, 5:45 AM EDT
In force
38 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Lapeer County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1762 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1762 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS53 KDTX 280908
SVRDTX
MIC087-280945-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
507 AM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAPEER COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 545 AM EDT

* AT 507 AM EDT...A SEVERE THUNDERSTORM AS INDICATED BY TRAINED
  WEATHER SPOTTERS WAS LOCATED OVER LAPEER...MOVING NORTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGS MILL AT 525 AM EDT
  BURNSIDE...NORTH BRANCH AT 540 AM EDT

AT 505 AM...A TRAINED WEATHER SPOTTER REPORTED A 60 MPH WIND GUST IN 
LAPEER.

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM 
WINDOWS UNTIL THE STORM HAS PASSED. IN ADDITION...THIS STORM MAY 
PRODUCE DIME SIZE HAIL.

OKEEFE 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:15 AM EDT, 52 minutes earlier.

Area forecast discussion, Jul 28, 4:15 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 AM EDT FRI JUL 28 2000

WILL HAVE TO PROVIDE THE CLIFF NOTES VERSION OF AN AFD THIS MORNING
DUE TO CURRENT RADAR TRENDS...

UPPER LOW WAS NEAR THE SRN PORTION OF THE YOOP EARLY THIS MORNING.
THIS VORTEX WILL CONTINUE TO BE THE MAIN PLAYER FOR SE LOWER THROUGH
THE SHORT AND MUCH OF THE LONG TERM AS IT MOVES SLOWLY SOUTH ACROSS
LM TODAY AND EVENTUALLY INTO NORTHERN IL BY SAT EVENING. MAIN AREA
OF CONVECTION HAS PERSISTED IN THE ERN HALF OF THIS SYSTEM WHICH IS
WHERE CWA REMAINS THROUGH THE PERIOD. SURFACE LOW WAS A LITTLE
FURTHER SOUTH OVER CENTRAL LM WITH TROF EXTENDING SE ACROSS SRN
PORTIONS OF CWA. MAJORITY OF ACTIVITY THU AFT AND EVENING WAS NORTH
OF THIS TROF. STILL QUITE A BIT OF ONGOING NOCTURNAL CONVECTION
ACROSS THE CENTRAL PART OF THE CWA AND THIS WILL HAVE TO BE DEALT
WITH AT PRESS TIME.

UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGH SATURDAY AS SYSTEM
DROPS S. SURFACE TROF PROGGED BY ETA/AVN TO SINK S THIS MORNING
WHICH MAY HELP FOCUS STORM DEVELOPMENT LATER TODAY FURTHER S THAN ON
THURSDAY. THE NORTHERN THUMB GOT POUNDED WITH SEVERAL INCHES OF
RAINFALL THURSDAY AND ADDITIONAL HEAVY RAINFALL WILL LIKELY RESULT
IN SOME FLOODING PROBLEMS. AS USUAL IN THIS SCENARIO, STORM
DEVELOPMENT AND EVOLUTION WILL BE DRIVEN ON THE MESO OR SMALLER
SCALE WHICH IF PRETTY TOUGH TO EVALUATE IN THE MIDDLE OF THE NIGHT.
LOOKS LIKE SOME DRIER AIR IN THE MID LEVELS WILL BE ADVECTING IN
BEHIND THE CURRENT CONVECTION. THIS WILL ALLOW FOR SOME SUNSHINE
THIS MORNING WHICH WILL DO NOTHING BUT MAKE FOR A MORE UNSTABLE
AIRMASS BY THIS AFTERNOON. MODEL SOUNDINGS WITH REPRESENTATIVE
PARCELS INDICATE 3000 J/KG POSSIBLE THIS AFTERNOON. WITH WEAK SHEAR
THIS SUGGESTS ANOTHER DAY OF PULSE SEVERE WITH POSSIBLE DIMES, OR
MAYBE QUARTERS, AND LOCALIZED AREAS OF HEAVY RAINFALL. MOISTURE
DEEPENS TONIGHT ALONG WITH ADDED BONUS OF SOME DEEP SYNOPTIC SCALE
LIFT. THESE FACTORS WILL PROBABLY RESULT IN AN INCREASE IN SHOWERS
AND STORMS BY EVENING, SIMILAR TO WHAT HAPPENED ON THURSDAY. AS
UPPER LOW CONTINUES TO SINK SOUTH, 50 KT 300MB JET ROUNDS THE BASE
AND NOSES INTO THE OH VALLEY BY 15Z/SAT. THIS PUTS SE LOWER IN LFQ
RESULTING IN SOME DECENT UPPER LEVEL DIVERGENCE. ETA/AVN QPFS QUITE
IMPRESSIVE ON SAT AS WELL. INSTABILITY NOT AS IMPRESSIVE THOUGH,
SO PERHAPS ANY STORMS WILL REMAIN BELOW SEVERE CRITERIA.

.DTX...NONE.

JW

In the hours before

Local storm report, Jul 27, 11:08 PM EDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
1108 PM EDT THU JUL 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0323 PM    WASHINGTON                MI   .75 INCH HAIL
07/27/00   MACOMB

0325 PM    WASHINGTON                MI   1.00 INCH HAIL
07/27/00   MACOMB                         TRAINED SPOTTER REPORTED
                                          HAIL COVERED GROUND

0330 PM    WASHINGTON                MI   60 MPH TSTM WIND GUST
07/27/00   MACOMB

0738 PM    FOSTERS                   MI   .75 INCH HAIL
07/27/00   SAGINAW

0820 PM    LAPEER                    MI   .75 INCH HAIL
07/27/00   LAPEER

0831 PM    MT MORRIS                 MI   .75 INCH HAIL
07/27/00   GENESEE

0950 PM    OTTER LAKE                MI   .75 INCH HAIL
07/27/00   LAPEER

1043 PM    GAINES                    MI   .75 INCH HAIL
07/27/00   GENESEE

GSS
Special weather statement, Jul 28, 1:35 AM EDT, 3 hours 32 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-281200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
135 AM EDT FRI JUL 28 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HEAVY AMOUNTS OF RAIN ASSOCIATED WITH THE THUNDERSTORMS WILL REMAIN
THE CONCERN THROUGH THE EARLY MORNING HOURS.  WHILE THEIR STILL IS A
THREAT FOR SOME OF THESE THUNDERSTORMS TO PRODUCE HAIL...THE MAIN
SEVERE WEATHER THREAT WILL BE FLOODING FOR THE REST OF THE NIGHT.
THEREFORE...SPOTTER ACTIVATION IS NOT EXPECTED.

A WARM...HUMID AND UNSTABLE AIR MASS COMBINING WITH SEVERAL SURFACE
BOUNDARIES WILL CONTINUE TO DEVELOP THUNDERSTORMS THROUGH THE EARLY
MORNING HOURS.  MANY AREAS IN THE SAGINAW VALLEY HAVE RECEIVED UP TO
THREE INCHES...WITH LOCALLY HIGHER AMOUNTS.  HOWEVER...THE RAIN IS
EXPECTED TO DIMINISH TOWARD DAWN.  ELSEWHERE EXPECT SCATTERED
THUNDERSTORMS...MAINLY NORTHWEST OF DETROIT...WITH LOCALLY HEAVY
RAIN POSSIBLE AND SMALL HAIL.

THUNDERSTORMS WILL MOVE OFF TO THE NORTHEAST BETWEEN 10 AND 15 MPH.
SOME OF THESE THUNDERSTORMS WILL MOVE ACROSS ALREADY SATURATED GROUND
WITH MORE FLOODING POSSIBLE.  RAINFALL RATES UP TO AN INCH PER HOUR
CAN BE EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR LATER FORECAST UPDATES.

BGM

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:01 PM EDTSevere Thunderstorm WarningDTXLapeer44 min
Jul 27, 9:37 PM EDTSevere Thunderstorm WarningDTXLapeer38 min
Jul 27, 10:07 PM EDTSevere Thunderstorm WarningDTXTuscola38 min
Jul 27, 10:26 PM EDTSevere Thunderstorm WarningDTXGenesee49 min
Jul 28, 6:52 AM EDTSevere Thunderstorm WarningDTXGenesee38 min
Jul 28, 4:22 PM EDTSevere Thunderstorm WarningDTXShiawassee53 min
Jul 28, 4:30 PM EDTSevere Thunderstorm WarningDTXWashtenaw60 min
Jul 28, 5:17 PM EDTSevere Thunderstorm WarningDTXLenawee43 min
Jul 28, 5:30 PM EDTSevere Thunderstorm WarningDTXWashtenaw45 min
Jul 28, 5:52 PM EDTSevere Thunderstorm WarningDTXWayne38 min
Jul 28, 5:55 PM EDTSevere Thunderstorm WarningDTXOakland50 min
Jul 28, 6:04 PM EDTSevere Thunderstorm WarningDTXSaint Clair, Sanilac41 min
Jul 28, 6:27 PM EDTSevere Thunderstorm WarningDTXWayne48 min
Jul 28, 6:27 PM EDTTornado WarningDTXSaint Clair48 min
Jul 28, 6:45 PM EDTSevere Thunderstorm WarningDTXSanilac45 min
Jul 28, 6:48 PM EDTSevere Thunderstorm WarningDTXOakland42 min
Jul 28, 7:09 PM EDTSevere Thunderstorm WarningDTXMacomb66 min
Jul 28, 7:16 PM EDTSevere Thunderstorm WarningDTXLapeer44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.